Skip to content

Information and Resources

Is Your Medicine Cabinet Making You Fat?

Experts explain how certain prescription drugs can cause unwanted weight gain.
Font Size
A
A
A
By
WebMD Feature
Reviewed by Louise Chang, MD

You've been watching your diet and following your usual exercise routine. But your pants seem a little tight and, sure enough, the scale shows that you've gained five pounds in the past month.

What's going on?

This may be hard to swallow, but a medication your doctor prescribed could be to blame. Certain prescription drugs used to treat mood disorders, seizures, migraines, diabetes, and even high blood pressure can cause weight gain - sometimes 10 pounds a month. Some steroids, hormone replacement therapy, and oral contraceptives can also cause unwanted pounds to creep up on you.

But even if you suspect a prescription medication is causing weight gain, never stop taking the drug without consulting your doctor, experts stress.

"Stopping some of these medications on your own can have very serious consequences," says Louis Aronne, MD, director of the Comprehensive Weight Control Program in New York City and president of the North American Association for the Study of Obesity. "It has to be done very carefully."

Madelyn H. Fernstrom, PhD, director of the Weight Management Center at the University of Pittsburgh Medical Center, agrees. Even if a medication causes weight gain, "an extra 10 pounds may be worth the trade-off of what that medication is doing for your overall health," she says.

Common Offenders That Can Cause Weight Gain

While no one knows exactly how many prescription drugs can cause weight gain, experts estimate the list includes more than 50 common medications.

Steroids such as prednisone, older antidepressants such as Elavil and Tofranil, and second-generation antipsychotics like Zyprexa are the biggest -- and most recognized -- promoters of weight gain, Fernstrom says.

Some other common offenders, says Fernstrom, include the antidepressants Paxil and Zoloft, the antiseizure medication Depakote, diabetes drugs like Diabeta and Diabinese, and the high blood pressure drugs Cardura and Inderal. Heartburn drugs like Nexium and Prevacid may also cause drug-induced weight gain.

Fernstrom tells WebMD that the medication-associated weight gain can be modest -- or as much as 30 pounds over several months.

"And in some cases, it is unrelated to the action of the drug itself," she adds. "For example, if an antidepressant makes people feel better, their appetite may be restored and they eat more."

Making matters more complicated is that some drugs, like Prevacid and Nexium, can cause weight gain in some people and weight loss in others.

"Not all drugs have the same side effects for all people," she says. "You have to work with your doctor to find the drug that's right for you."

1 | 2 | 3

Hot Topics

WebMD Video: Now Playing

Click here to wach video: Dirty Truth About Hand Washing

Which sex is the worst about washing up? Why is it so important? We’ve got the dirty truth on how and when to wash your hands.

Click here to watch video: Dirty Truth About Hand Washing

Popular Slideshows & Tools on WebMD

feet
Solutions for 19 types.
MS Overview
Recognizing symptoms.
pregnancy test and calendar
Helping you get pregnant.
man rubbing painful knee
A visual guide.
lone star tick
How to identify that bite.
woman standing behind curtains
How it affects you.
brain scan with soda
Tips to avoid complications.
row of colored highlighter pens
Tips for living better.
human lungs
Symptoms, causes, treatments.
woman dreaming
What Do Your Dreams Say About You?
two male hands
Test your knowledge.

Pollen counts, treatment tips, and more.

It's nothing to sneeze at.

Loading ...

Sending your email...

This feature is temporarily unavailable. Please try again later.

Thanks!

Now check your email account on your mobile phone to download your new app.

Women's Health Newsletter

Find out what women really need.